MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655Q
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that the single use electrosurgical knife exhibited a situation where the tip of the knife had fallen off inside the body.The tip of the knife was 3mm (sharp).It was unclear where in the large intestine it had fallen off and the doctor chose not to retrieve it.The issue was found during a therapeutic endoscopic sphincterotomy procedure and the procedure was completed with a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the approved final investigation.It has been one (1) year since the subject device was manufactured.A review of the device history record found no deviations or non-conformities that could have caused or contributed to the reported issue.Based on the results of the investigation, the cutting knife is inferred to have been fractured; however, the root cause could not be identified.During the tissue incision, discharge occurred due to the output setting being high, the coagulation mode being used, and the energization time being prolonged.The high temperature produced by the discharge led to a deterioration in the strength of the cutting knife.The cutting knife, which had reduced strength, was subjected to a tensile load, causing it to thin and fracture at the base.Consequently, the fractured area of the cutting knife assumed a tapered shape.The gloss observed on the fracture surface is concluded to have resulted from friction with another object.The event can be prevented by following the instructions for use which state: (drawing no.Gk9165 revision no.9) during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms.1: soft coagulation < cut / pulse cut < forced coagulation.Do not activate output when the metal portion at the distal end of the endoscope is too close to or in contact with the cutting knife.This could burn the tissue and/or damage the endoscope.If the cutting knife is used in a high-humidity situation, it may be damaged by melting or elongation.Do not use this instrument and a cord with an output higher than the rated high-frequency voltage given in the tables in section 8.2, ¿specifications¿.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument, and/or a cord.8.2.Rated high-frequency voltage cut: 1600 vp (3200 vp-p) coag: 2900 vp (5800vp-p) be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19261090
Report Number9614641-2024-01040
Device Sequence Number6519429
Product Code KNS
UDI-Device Identifier04953170405631
UDI-Public04953170405631
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655Q
Device Lot Number42K
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2024
Supplement Date Received by Manufacturer12/09/2024
Initial Report FDA Received Date05/07/2024
Supplement Report FDA Received Date12/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ELECTROSURGICAL UNIT (ERBE VIO 3 ); EVIS LUCERA ELITE VIDEOCOLONOSCOPE (PCF-H290T)
Patient SexUnknown